Hail, Louisa
- When
- May 22, 2:47 PM EST
- Where
- Louisa County, 1.76 mi NW of Cuckoo
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -77.920
Quarter size hail was reported near Cuckoo.
Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and three tornadoes across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and three tornadoes across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 1:08 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT THU MAY 22 2014
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE MID ATLANTIC
TODAY...WITH A COLD FRONT CROSSING THE REGION BY LATE THIS
EVENING. HIGH PRESSURE THEN SLOWLY BUILDS IN FRIDAY INTO THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOR THIS AFTN...SPC HAS PORTIONS OF ERN VA (N AND E OF RIC) AND
THE LWR ERN SHORE IN A SLGT RISK FOR SVR WX. WITH 40-50 KT 0-6 KM
BULK SHEAR...STRONG SFC HEATING...MODERATE INSTABILITY...AND A
CORE OF 50-60 KT WNW MID LEVEL FLO FM THE OH VLY TO THE MID
ATLC...THE THREAT WILL REMAIN FOR A FEW TSTMS WITH DAMAGING WINDS
OR LARGE HAIL THIS AFTN INTO THIS EVENG. MAIN ISSUE WILL BE
COVERAGE...WITH POPS ONLY 20-30% ACRS THE AREA...DUE TO WEAK
FRONTAL FORCING...NO WAA...AND SHORTWAVE ENERGY STAYING MAINLY N
OF THE LOCAL AREA. THE COLD FRNT WILL CROSS THE REGION BY LATE
THIS EVENG. HI TEMPS WILL RANGE THRU THE 80S TO NEAR 90.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AFOREMENTIONED COLD FRONT WILL SINK S OF THE AREA TONIGHT INTO
FRI...ALLOWING NW OR N FLO OF DRIER AIR TO FILTER IN...AS HI PRES
BLDS FM THE UPR MIDWEST SE INTO THE OH VLY. LOWS TONIGHT WILL
RANGE FM THE UPR 50S TO MID 60S. LATER FRI THRU SAT...A WEAK TROF
SFC-ALOFT WILL DROP THRU THE NRN MID ATLC REGION. THIS WILL
PROVIDE NE CNTIES WITH SOME MORE CLOUDINESS...AND COULD TRIGGER
ISLTD PCPN OVR THE LWR MD/VA ERN SHR. OTHRWISE...MOSTLY CLEAR TO
PARTLY CLOUDY FRI THRU SAT. HIGHS ON FRI RANGING THRU THE 70S TO
NEAR 80. LOWS FRI NGT RANGING THRU THE 50S. HIGHS ON SAT IN THE
70S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER/SFC HIGH PRESSURE WILL DOMINATE THE EXTENDED PERIOD
FORECAST...RESULTING IN A RETURN TO SLIGHTLY ABOVE NORMAL TEMPS THRU
MID WEEK NEXT WEEK.
AS IS EXPECTED WITH SPLIT/BLOCKY FLOW OVER THE CONUS...MEDIUM RANGE
GUIDANCE CONTINUES TO HAVE MEANINGFUL DIFFERENCES THRU THE EXTENDED
PERIOD. EJECTING FOUR CORNERS CUT-OFF LOW WILL LIFT INTO THE PLAINS
MONDAY...PUSHING HEIGHT RISES EWD. LATEST ECMWF MORE AMPLIFIED WITH
THE ERN CONUS RIDGE THAN ITS GFS COUNTERPART DUE TO DIFFERENCES IN
RESOLVING SHORTWAVE ENERGY OVER SE CANADA. TRENDED FORECAST TOWARD
ECMWF/WPC GUIDANCE BASED ON THE BLOCKY PATTERN. MOISTURE PLUME WILL
BEGIN TO SPREAD EWD FROM THE SRN PLAINS/GULF STATES SUN-TUES.
MEANWHILE...SFC HIGH PRESSURE WILL SLIDE OVER THE MID-ATLANTIC
SUNDAY...LOCATING OFFSHORE MONDAY. RETURN FLOW ON THE BACK SIDE OF
HIGH PRESSURE AND INCREASING MOISTURE WILL PUSH DEWPOINTS INTO THE
LOW-MID 60S TUES-WEDS. EMBEDDED SHORTWAVE ENERGY IN NW
FLOW...INCREASING MOISTURE AND HEIGHT FALLS ALONG THE LEE SIDE OF
THE APPALACHIANS (LEE/THERMAL TROUGH) WILL RESULT IN SLIGHT
CHANCE-LOW END CHANCE POP TUES-WEDS.
NEAR SEASONABLE TEMPS SUN WILL WARM TO SLIGHTLY ABOVE
MON-WEDS...WITH TEMPS GENERALLY IN THE MID-UPPER 80S. OVERNIGHT LOWS
WILL WARM INTO THE LOW-MID 60S MON NIGHT-TUES NIGHT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS AS OF 18Z...WITH SHOWERS/TSTMS STILL WELL OFF TO THE
N/W OF THE LOCAL AREA. ANTICIPATING THAT SOME OF THESE SCATTERED
SHOWERS AND TSTMS WILL DRIFT SOUTH AND/OR DEVELOP OVER VA/MD OVER
THE NEXT FEW HRS. NOT ENOUGH TO INCLUDE "TSRA" IN AT ANY TAF SITE
BUT DID ADD A TEMPO GROUP FOR SHRA AT KRIC/SBY FOR NOW. COULD ALSO
SEE THEM AT KORF/KPHF/KECG THE OTHER SITES ALTHOUGH TIMING EVEN
MORE UNCERTAIN. BRIEF IFR/MVFR CONDITIONS WILL BE POSSIBLE WITH
SHOWERS/TSTMS...MORE LIKELY DUE TO VSBYS THAN CIGS. ALSO...IF ANY
SITE DOES RECEIVE APPRECIABLE RAINFALL...A FEW HRS WORTH OF MVFR/IFR
CIGS/VSBYS WILL BE POSSIBLE BETWEEN 00Z-03/06Z BEFORE A STRONGER
PUSH OF DRIER N/NW FLOW MOVES IN. AFTER 03/06Z...THE N/NW WINDS
SHOULD BRING CLEARING SKIES/VFR CONDITIONS WITH SOME GUSTS BETWEEN
15-20 KTS MOST LIKELY AT KORF/KECG. HIGH PRESSURE PREVAILS
FRI...SOMEWHAT BREEZY NW FLOW WITH GUSTS TO 15-20 KT THROUGH THE
DAY AT KSBY...10-15 KT ELSEWHERE.
HIGH PRESSURE WILL PREVAIL SAT/SUN AND SLIDE OFF THE COAST MON-
TUE. VFR CONDITIONS UNDER MAINLY CLEAR SKIES. SOME INCREASE IN
MOISTURE COULD SEE SOME POTENTIAL FOR REDUCED CIGS/VSBYS 06-12Z IN
PATCHY FOG/LOW CIGS MON/TUE.
&&
.MARINE...
NO HEADLINES EXPECTED THROUGH THIS EVENING AS A WEST FLOW AOB 15 KTS
PROGGED IN BETWEEN S/W'S MOVG ACROSS THE REGION. COLD FRONT CROSSES
THE WATERS TONIGHT. MODELS A BIT MORE AGRESSIVE WITH THE CAA SURGE
BEHIND THE BOUNDARY. THUS...HAVE HOISTED SCA HEADLINE FOR MARGINAL
SCA WINDS (15-20 KTS) ACROSS THE CHES BAY LATE TONIGHT INTO FRI MORN.
HELD OFF ON ANY SCA HEADLINES OVER COASTAL WATERS AS CONFIDENCE NOT
HIGH ATTM. WAVES/SEAS WILL INCREASE DUE TO THE SEVERAL HOUR PERIOD
OF HIGHER WINDS...ALTHOUGH SEAS REMAIN BELOW 5 FT.
NW FLOW (AOB 15 KTS) CONTINUES INTO THE WEEKEND AS HIGH PRS SLOWLY
BUILDS ACROSS THE AREA. FLOW BECOMES SE THEN S BY MONDAY AS THE HIGH
MOVES OFF THE COAST.
&&
.EQUIPMENT...
REPAIR WORK ON THE RADOME IS EXPECTED TO RESUME FRIDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 10 AM EDT FRIDAY FOR
ANZ630>632-634.
&&
SYNOPSIS...MAS
NEAR TERM...MAS/TMG
SHORT TERM...MAS/TMG
LONG TERM...SAM
AVIATION...LKB
MARINE...MPR
EQUIPMENT...AKQHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 224 PM EDT THU MAY 22 2014 MDZ021>025-VAZ049-062>064-071>078-082>086-090-091-094-099-100-231830- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK- NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA- 224 PM EDT THU MAY 22 2014 ...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ012>017-030>032-102-VAZ048-060-061-065>070-079>081-087>089-092- 093-095>098-231830- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA- PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE- SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE-VIRGINIA BEACH- 224 PM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT THU MAY 22 2014
VAZ049-062-221945-
GOOCHLAND-LOUISA-
301 PM EDT THU MAY 22 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA AND GOOCHLAND
COUNTIES THROUGH 345 PM EDT...
AT 300 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREEN SPRINGS...OR ABOUT 7 MILES NORTHWEST OF LOUISA...MOVING
SOUTHEAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR LOUISA AIRPORT...AND...LOUISA
AT 315 PM EDT...MINERAL AT 325 PM EDT...PENDLETON AT 330 PM EDT...
CUCKOO AT 335 PM EDT...FREDERICKS HALL AT 340 PM EDT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
BRIEF HEAVY DOWNPOURS AND DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3814 7821 3813 7817 3816 7809 3814 7805
3815 7801 3813 7798 3811 7784 3806 7775
3803 7774 3801 7769 3775 7780 3805 7828
LBROWNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT THU MAY 22 2014
VAZ064-073>075-222030-
CAROLINE-ESSEX-KING AND QUEEN-WESTMORELAND-
344 PM EDT THU MAY 22 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTMORELAND...ESSEX...KING
AND QUEEN AND CAROLINE COUNTIES THROUGH 430 PM EDT...
AT 344 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GUINEA...OR ABOUT 9 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT
30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR RAPPAHANNOCK ACADEMY AT 355 PM
EDT...FORT A.P. HILL AT 400 PM EDT...PORT ROYAL AT 405 PM EDT...
SUPPLY AT 415 PM EDT...LORETTO AT 420 PM EDT...CHANCE AT 425 PM EDT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
BRIEF HEAVY RAINFALL.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
LAT...LON 3823 7725 3822 7723 3819 7724 3820 7722
3817 7718 3817 7714 3816 7712 3816 7707
3821 7705 3819 7691 3793 7699 3810 7754
3825 7738
ZIMMERMANThe Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
17 hail, 14 thunderstorm wind, 3 funnel cloud, 3 tornado, 1 heavy rain. Local standard time, as filed.
Quarter size hail was reported near Cuckoo.
Quarter size hail was reported near Rockville.
Several trees were downed in Wyndham.
Quarter size hail was reported in Wyndham.
Quarter size hail was reported near English Hills.
Large tree was downed on a house.
Golf ball size hail was reported in Innsbrook.
Funnel cloud was spotted in the vicinity of the Boulevard and Broad Street.
Quarter size hail was reported near Dumbarton.
Eight large pane windows were blown out of the NAPA store in the 1600 block of Chamberlayne Avenue.
Exxon Service Station lost part of its canopy near Broad Street and 17th Street.
Quarter size hail was reported near Westhampton.
Quarter size hail was reported near Main Street and Belvidere Street.
Quarter size hail was reported near Chamberlayne Avenue.
Trees were downed.
Quarter size hail was reported near Enon.
Quarter size hail was reported near Screamersville.
Funnel cloud was reported near Exit 58 and Interstate 95.
Trees were downed along Newland Road.
Large power pole was snapped off. Part of a roof was blown off an apartment complex. Few trees were downed.
Several trees and numerous limbs were blown down.
An EF0 tornado briefly touched down northeast of Prince George on Kurnas Lane. The tornado destroyed a shed, snapped trees, and caused minor damage to a home.
Quarter size hail was reported near Warsaw.
Tree was downed onto a car.
Quarter size hail was reported on Route 10 near Jordan Point.
Interstate 95 at Exit 76 was down to one lane due to flooding from the combination of heavy rain and a clogged storm drain.
Half dollar size hail was reported near Disputanta.
Numerous trees were downed and snapped.
Half dollar size hail was reported near Millers Tavern.
An EF0 tornado briefly touched down in the Bruington area. Numerous trees were downed.
Two trees were downed on a road.
An EF0 tornado developed just north of Highway 460 and south of Petersburg Road approximately one mile northwest of Waverly. The tornado moved south crossing Highway 460 just north of Waverly. As the tornado tracked across Highway 460, it struck the NAPA auto parts store causing only minor damage. Numerous large trees were uprooted and snapped along Highway 460. Highway 460 was closed for a time due to the downed trees. The tornado continued tracking south to North Church Street causing minor damage to the First Baptist Church. Numerous large trees fell into the neighboring cemetery damaging a number of sites. Continuing south, the tornado tracked along New Street snapping trees and causing minor damage to homes breaking out windows and removing siding. The tornado lifted shortly after crossing Highway 40 on the west side of Waverly.
Quarter size hail was reported at WFO Wakefield.
Trees were downed onto several campers resulting in major damage.
Funnel cloud was reported just northwest of Franklin.
Trees were downed.
Trees and power lines were downed.
Quarter size hail was reported near Newville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for Virginia, 2014Warnings in Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523836, 523890, 523839, 523840, 523895, 523843, 523908, 523831, 523847, 523915, 523850, 523882, 523845, 523846, 523897, 523860, 523874, 523832, 523942, 523948, 523919, 523967, 523899, 523900, 523856, 524379, 523842, 523926, 523927, 523996, 523844, 523994, 523901, 523940, 523953, 523938, 523862, 523864.